Alert archive / Puerto Rico / Flash Flood Warnings in 2017

Flash Flood Warning 148, NWS JSJ

October 15, 2017

NWS JSJ issued this flash flood warning at Oct 15, 2017, 7:43 PM CDT. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 15, 2017, 7:43 PM CDT (00:43 UTC)
Expired
Oct 15, 2017, 10:45 PM CDT
In force
3 hr
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted.

195 
WGCA52 TJSJ 160043
FFWSJU
PRC009-043-075-113-123-133-149-160345-
/O.NEW.TJSJ.FF.W.0148.171016T0043Z-171016T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
843 PM AST SUN OCT 15 2017

The National Weather Service in San Juan has issued a

* Flash Flood Warning for...
  Villalba Municipality in Puerto Rico...
  Coamo Municipality in Puerto Rico...
  Ponce Municipality in Puerto Rico...
  Salinas Municipality in Puerto Rico...
  Juana Diaz Municipality in Puerto Rico...
  Santa Isabel Municipality in Puerto Rico...
  Aibonito Municipality in Puerto Rico...

* Until 1145 PM AST

* At 842 PM AST, satellite estimates and rain gauges indicated heavy 
  rain falling across the warned area. More than two inches of rain 
  have already fallen. Flash flooding is already occurring.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 1788 6653 1795 6653 1798 6670 1813 6669
      1817 6659 1815 6655 1815 6632 1818 6624
      1805 6620 1805 6617 1791 6623 1794 6630
      1798 6632 1794 6639 1797 6643 1792 6645
      1793 6646 1797 6644 1795 6652 1791 6650

$$

cam
1 follow-up statement
434 
WGCA72 TJSJ 160341
FFSSJU

Flash Flood Statement
National Weather Service San Juan PR
Issued by National Weather Service Miami FL
1141 PM AST SUN OCT 15 2017

PRC009-043-075-113-123-133-149-160350-
/O.EXP.TJSJ.FF.W.0148.000000T0000Z-171016T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Villalba PR-Coamo PR-Ponce PR-Salinas PR-Juana Diaz PR-
Santa Isabel PR-Aibonito PR-
1141 PM AST SUN OCT 15 2017

...THE FLASH FLOOD WARNING FOR VILLALBA...COAMO...PONCE...SALINAS...
JUANA DIAZ...SANTA ISABEL AND AIBONITO MUNICIPALITIES WILL EXPIRE AT
1145 PM AST...

Flood waters have receded. Flooding is no longer expected to pose a 
threat. However, water accumulation along roadways and low lying 
areas will continue during the next few hours.

LAT...LON 1788 6653 1795 6653 1798 6670 1813 6669
      1817 6659 1815 6655 1815 6632 1818 6624
      1805 6620 1805 6617 1791 6623 1794 6630
      1798 6632 1794 6639 1797 6643 1792 6645
      1793 6646 1797 6644 1795 6652 1791 6650

$$

ACOTTO

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Oct 15, 4:31 PM CDT, 3 hours 12 minutes earlier.

Area forecast discussion, Oct 15, 4:31 PM CDT, 3 hours 12 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
531 PM AST Sun Oct 15 2017

.Synopsis...
The tropical wave axis is over eastern Hispaniola, with the bulk
of moisture moving across Puerto Rico and the U.S. Virgin Islands.
High potential for showers and thunderstorms across most of the
U.S. Virgin Islands and Puerto Rico with unstable weather
conditions expected though midweek as a plume of tropical
moisture works its way across the NE Carib in the wake of the
t-wave.

&&

SHORT TERM...Tonight through Tuesday... A tropical
wave and its associated low pressure system will bring unsettled
conditions across the local islands through at least midweek. Late
in the morning, the axis of the tropical wave was located over
the Mona Passage. The wave is forecast to move northwestward and
away from the region tonight and Monday. However, abundant
moisture behind the wave will continue to produce showers and
thunderstorms across Puerto Rico until at least midweek.
Operational models suggest that the bulk of the activity will
remain over the Atlantic Waters north of the USVI and Puerto Rico.
However, high moisture content and instability combined with a
low level jet of 20-25 kt at 925MB-850MB will likely result in
showers and thunderstorms across portions of the local islands,
especially the southeast quadrant of Puerto Rico where the models
suggest the highest rainfall accumulations. The best moisture
convergence appears to be over Puerto Rico by Monday afternoon. In
terms of rainfall, most of the islands will receive between 1 to
3 inches of rain, except the south central and south west Puerto
Rico where less than one inch is expected through Tuesday.

LONG TERM...Wednesday through Sunday...
Weather conditions will remain very moist through Wednesday in
the wake of the tropical wave. Therefore, showers and
thunderstorms can not ruled out especially across the southeast
and northwest Puerto Rico on Wednesday. A drier and more stable
air mass is forecast across the forecast area from Thursday into
the upcoming weekend as a mid- level ridge builds over the
Northeast Caribbean and the Azores High expands farther westward
over the Eastern Caribbean.

&&

.AVIATION...
The moisture associated with the tropical wave will continue to
produce scattered to numerous SHRA/TSRA over/VCNTY of TJSJ/TIST
and TISX/TNCM/TKPK. MVFR/IFR conditions expected to continue
over these TAFs til at least 16/00z. SHRA/TSRA expected to
diminish overnight. SE winds at 10 to 15 kts with higher gusts,
becoming calm to light and VRB overnight.

&&

MARINE...Marine conditions will continue to deteriorate through
Monday as the tropical wave moves across the regional waters. The
wave will increase the winds and seas across most of the waters,
resulting in winds of 10-20 kt and seas up to 8 feet across the
offshore waters and up to 5 feet across the near shore waters.
Marine conditions will gradually improve as the wave moves away
from the area the second part of the week.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  81  87  80  85 /  30  40  40  30
STT  83  84  83  84 /  50  40  40  30

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...VI...Small Craft Advisory from 8 PM this evening to 6 PM AST Monday
     for St.Thomas...St. John...and Adjacent Islands.

AM...Small Craft Advisory until 6 PM AST Monday for Anegada Passage
     Southward to 17N-Atlantic Waters of Puerto Rico and USVI
     from 10 NM to 19.5N.

     Small Craft Advisory from 8 PM this evening to 6 PM AST Monday
     for Caribbean Waters of Puerto Rico from 10 NM to 17N-
     Coastal Waters of Southern USVI Vieques and Eastern Puerto
     Rico out 10 NM-Mona Passage Southward to 17N.

&&

SHORT TERM...RAM
LONG TERM....FC
AVIATION...CAM
Hazardous weather outlook, Oct 15, 4:46 AM CDT, 14 hours 57 minutes before
Perspectivas sobre condiciones peligrosas del tiempo
Servicio Nacional de Meteorologia San Juan PR
513 AM AST domingo 15 de octubre de 2017

AMZ710>745-PRZ001>013-160915-
San Juan y Vecindad-Noreste-Sureste-Este Interior-Norte Central-
Interior Central-Ponce y Vecindad-Noroeste-Oeste Interior-
Mayaguez y Vecindad-Suroeste-Culebra-Vieques-
Aguas cercanas y lejanas a la costa del Atlantico y Caribe-
513 AM AST domingo 15 de octubre de 2017

Esta perspectiva sobre las condiciones peligrosas del tiempo es
para Puerto Rico y las aguas costeras adyacentes del Atlantico.

.Dia Uno...Hoy y Esta Noche

.Tronadas...Existe la posibilidad de tronadas con fuertes lluvias y
vientos en rafagas breves hoy, mayormente a traves de porciones de
sureste y norte de PR.

.Inundaciones...Fuertes lluvias podrian resultar en inundaciones
urbanas y de rios al igual que deslizamientos cercano a terreno
empinado.

.Vientos...Vientos sostenidos en exceso de 18 nudos se esperan a
traves de las aguas mar afuera del Atlantico y Caribe.

.Oleaje...Oleaje peligroso de hasta 8 pies se espera a traves de
las aguas mar afuera del Atlantico con oleaje picado de hasta 5 a 6
pies posibles a traves de las aguas cercanas a la costa.

.Corrientes marinas...Existe un riesgo moderado de corrientes
marinas a traves de las playas en el norte y sureste de PR al igual
que sobre Vieques y Culebra.

.Calor...Vientos alisios del sureste resultaran en temperaturas e
indice de calor sobre lo normal a lo largo de la costa norte de
Puerto Rico, incluyendo el area metropolitana de San Juan.

.Dias Dos a Siete...lunes a sabado

La humedad e inestabilidad continuara permaneciendo alta hasta el
miercoles a medida que humedad tropical profunda continue penetrando
a traves de la region. Por lo tanto, la amenaza de aguaceros y
tronadas a traves de las islas permaneceran alta hasta mediados de
semana. Debido a suelos ya saturados, cualquier lluvia fuerte
adicional resultara en inundaciones urbanas y de rios al igual que
deslizamientos cercano a terreno empinado. Un riesgo moderado de
corrientes marinas tambien continuara hasta mediados de semana a
traves de la mayoria de las playas locales.

.Comunicado sobre informacion reportada por observadores...

No se anticipa activacion amplia de observadores, sin embargo, se
les exhorta a los observadores individuales a reportar inundaciones,
deslizamientos y corrientes marinas al Servicio Nacional de
Meteorologia en San Juan.

AMZ715-725-VIZ001-002-160915-
San Tomas, San John e Islas Adyacentes-Santa Cruz-
Aguas cercanas del Atlantico y aguas costeras adyacentes del Caribe-
513 AM AST domingo 15 de octubre de 2017

Esta perspectiva sobre las condiciones del tiempo peligrosas es
para Puerto Rico y las aguas costeras adyacentes del Atlantico.

.Dia Uno...Hoy y Esta Noche

.Tronadas...Existe la posibilidad de tronadas con fuertes lluvias y
vientos en rafagas breves hoy a traves de porciones de las islas.

.Inundaciones...Fuertes lluvias podrian resultar en inundaciones
urbanas y de cunetas al igual que algunos deslizamientos cercano a
terreno empinado.

.Vientos...Vientos sostenidos en exceso de 20 MPH son posibles a
traves de porciones del norte de las Islas Virgenes Americanas con
vientos de mas 18 nudos a traves de la mayoria de las aguas locales
y el pasaje de Anegada.

.Oleaje...Oleaje peligroso de 7 a 8 pies se espera a traves de las
aguas mar afuera al igual que a traves del pasaje de Anegada con
oleaje picado de 5 a 6 pies a traves de las aguas cercanas a la
costa.

.Corrientes marinas...Existe un riesgo moderado de corriente marinas
a traves de la mayoria de las playas en Santa Cruz.

.Dias Dos a Siete...lunes a sabado

La humedad e inestabilidad continuara permaneciendo alta hasta el
miercoles a medida que humedad tropical profunda continue penetrando
a traves de la region. Por lo tanto, la amenaza de aguaceros y
tronadas a traves de las islas permaneceran alta hasta mediados de
semana. Debido a suelos ya saturados, cualquier lluvia fuerte
adicional resultara en inundaciones urbanas y de cunetas al igual
que algunos deslizamientos cercano a terreno empinado. Un riesgo
moderado a alto de corrientes marinas se espera hasta por lo menos
mediados de semana, mayormente a traves de Santa Cruz.

.Comunicado sobre informacion reportada por observadores...

No se anticipa activacion amplia de observadores, sin embargo, se
les exhorta a los observadores individuales a reportar inundaciones,
deslizamientos y corrientes marinas al Servicio Nacional de
Meteorologia en San Juan.

In the hours before

Special weather statement, Oct 15, 3:10 PM CDT, 4 hours 33 minutes before
Special Weather Statement
National Weather Service San Juan PR
Issued by National Weather Service Miami FL
410 PM AST SUN OCT 15 2017

PRZ012-013-152115-
Vieques-Culebra-
410 PM AST SUN OCT 15 2017

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT VIEQUES AND CULEBRA
MUNICIPALITIES...

At 408 PM AST, strong thunderstorms were clustered 8 miles southwest
of Culebra, producing intense lightning, gusty winds, and heavy
rainfall.

Winds in excess of 30 mph are possible with this storm.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Intense cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 1835 6525 1828 6525 1826 6529 1817 6532
      1816 6531 1816 6528 1813 6526 1807 6546
      1818 6551 1819 6550 1817 6547 1815 6549
      1818 6538 1831 6536 1833 6540
TIME...MOT...LOC 2008Z 200DEG 16KT 1820 6537

ACOTTO
Local storm report, Oct 15, 3:35 PM CDT, 4 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
435 PM AST SUN OCT 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0427 PM     FLOOD            LUQUILLO                18.38N 65.72W
10/15/2017                   LUQUILLO           PR   EMERGENCY MNGR

            PEOPLE AT POLICE STATION WERE UNABLE TO LEAVE DUE TO
            FLOOD WATERS.

0427 PM     FLOOD            CEIBA                   18.27N 65.65W
10/15/2017                   CEIBA              PR   EMERGENCY MNGR

            PERSONNEL AT POLICE STATION IN CEIBA WERE UNABLE TO LEAVE
            DUE TO FLOOD WATERS.

0433 PM     FLASH FLOOD      GUAYAMA                 17.98N 66.11W
10/15/2017                   GUAYAMA            PR   EMERGENCY MNGR

            GUAMANI RIVER WAS REPORTED OUT OF ITS BANKS AT PR-179.
            PEOPLE WERE EVACUATED FROM THEIR HOMES.

&&

FCASTRO
Local storm report, Oct 15, 3:36 PM CDT, 4 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
436 PM AST SUN OCT 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0433 PM     FLOOD            LUQUILLO                18.38N 65.72W
10/15/2017                   LUQUILLO           PR   EMERGENCY MNGR

            PR-984 AT BARRIO JUAN MARTIN DUE TO RIO JUAN MARTIN THE
            ROAD WAS FLOODED.

&&

FCASTRO
Local storm report, Oct 15, 3:59 PM CDT, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
459 PM AST SUN OCT 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0459 PM     FLASH FLOOD      FAJARDO                 18.33N 65.66W
10/15/2017                   FAJARDO            PR   EMERGENCY MNGR

            QUEBRADA HUERTAS WAS REPORTED OUT OF ITS BANKS.

&&

FCASTRO
Local storm report, Oct 15, 4:01 PM CDT, 3 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
501 PM AST SUN OCT 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0459 PM     FLASH FLOOD      GUAYAMA                 17.98N 66.11W
10/15/2017                   GUAYAMA            PR   EMERGENCY MNGR

            FLOOD ROADS AND A RESIDENCE WAS REPORTED FLOODED NEAR THE
            CEMENTARY.A PERSON WAS UNABLE TO LEAVE HOME TO DUE FLOOD
            WATERS.

&&

FCASTRO
Local storm report, Oct 15, 4:47 PM CDT, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
547 PM AST SUN OCT 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     FLOOD            SALINAS                 17.98N 66.30W
10/15/2017                   SALINAS            PR   EMERGENCY MNGR

            SECTOR SAN FELIPE, AT BARRIO MOSQUITOS WAS REPORTED
            FLOODED AT ROAD PR-3.

&&

FCASTRO

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 15, 7:25 PM CDTFlash Flood WarningJSJ3 hr
Oct 15, 7:34 PM CDTAreal Flood AdvisoryJSJ3 hr
Oct 15, 7:50 PM CDTAreal Flood AdvisoryJSJ3 hr
Oct 15, 8:25 PM CDTAreal Flood AdvisoryJSJ3 hr
Oct 15, 8:58 PM CDTSpecial Marine WarningJSJ2 hr
Oct 15, 9:00 PM CDTSpecial Weather StatementJSJ2 hr
Oct 15, 9:03 PM CDTFlash Flood WarningJSJ3 hr
Oct 15, 9:17 PM CDTFlash Flood WarningJSJ3 hr
Oct 15, 10:13 PM CDTAreal Flood WarningJSJ6 hr
Oct 15, 10:21 PM CDTAreal Flood WarningJSJ3 hr
Oct 16, 12:15 AM CDTAreal Flood WarningJSJ6 hr
Oct 16, 3:48 AM CDTFlash Flood WatchJSJ63 hr
Oct 16, 6:33 AM CDTAreal Flood WarningJSJ117 min
Oct 16, 7:01 AM CDTAreal Flood AdvisoryJSJ3 hr
Oct 16, 7:53 AM CDTAreal Flood AdvisoryJSJ3 hr
Oct 16, 8:35 AM CDTFlash Flood WarningJSJ3 hr
Oct 16, 9:09 AM CDTFlash Flood WarningJSJ3 hr
Oct 16, 9:41 AM CDTAreal Flood AdvisoryJSJ3 hr
Oct 16, 9:45 AM CDTFlash Flood WarningJSJ3 hr
Oct 16, 10:04 AM CDTAreal Flood AdvisoryJSJ3 hr
Oct 16, 10:12 AM CDTAreal Flood AdvisoryJSJ3 hr
Oct 16, 10:23 AM CDTFlash Flood WarningJSJ3 hr
Oct 16, 10:26 AM CDTAreal Flood AdvisoryJSJ6 hr
Oct 16, 10:50 AM CDTAreal Flood AdvisoryJSJ10 hr
Oct 16, 11:06 AM CDTFlash Flood Warning EmergencyJSJ10 hr
Oct 16, 11:19 AM CDTAreal Flood AdvisoryJSJ7 hr
Oct 16, 11:30 AM CDTFlash Flood WarningJSJ6 hr
Oct 16, 11:31 AM CDTAreal Flood AdvisoryJSJ3 hr
Oct 16, 11:50 AM CDTAreal Flood AdvisoryJSJ6 hr
Oct 16, 11:54 AM CDTAreal Flood AdvisoryJSJ9 hr
Oct 16, 12:05 PM CDTFlash Flood WarningJSJ7 hr
Oct 16, 12:15 PM CDTFlash Flood WarningJSJ3 hr
Oct 16, 12:22 PM CDTFlash Flood WarningJSJ7 hr
Oct 16, 1:01 PM CDTAreal Flood AdvisoryJSJ3 hr
Oct 16, 1:15 PM CDTAreal Flood AdvisoryJSJ3 hr
Oct 16, 1:24 PM CDTAreal Flood AdvisoryJSJ3 hr
Oct 16, 1:58 PM CDTSpecial Marine WarningJSJ62 min
Oct 16, 3:12 PM CDTFlash Flood WarningJSJ4 hr
Oct 16, 3:54 PM CDTAreal Flood AdvisoryJSJ5 hr
Oct 16, 4:28 PM CDTAreal Flood AdvisoryJSJ4 hr
Oct 16, 6:57 PM CDTFlash Flood WarningJSJ5 hr

Nearby

Flash Flood Warnings in Puerto Rico, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.